U.S. doctors online nowAsk doctors free
A 38-year-old member asked:

can you tell me which chemical in chemotherapy causes hair loss?

1 doctor answer1 doctor weighed in
Dr. Myron Arlen
Surgical Oncology 64 years experience
The chemo: many of the chemotherapeutic agents function by destroying the DNA of the cancer cell. When given intravenously the chemo reaches the hair follicles and destroys them also causing hair loss.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 29-year-old member asked:

Does hair loss depend on the type of chemotherapy?

2 doctor answers2 doctors weighed in
Dr. Liawaty Ho
Hematology and Oncology 23 years experience
Yes: Hair loss or alopecia is a common side effects from chemotherapy. Certain chemotherapies will cause total alopecia ( bald completely) -for instance- adriamycin/taxane- some other chemotherapies will cause some degree of hair loss /thinning of the hair but not completely bald. Biological therapy such as rituximab, avastin, (bevacizumab) Herceptin do not cause alopecia.
A 49-year-old member asked:

Can there be a product that can stop hair loss from chemo?

1 doctor answer4 doctors weighed in
Dr. Bob Ourian
Dermatology 26 years experience
No: Sorry, but there are no drugs that can stop the hair loss from chemo. However, the good news is that your hair will grow back after you're done with chemo. When it starts growing back, you can use rogaine (minoxidil) if you like.
A 48-year-old member asked:

Am i correct that it is radiation and not chemo that causes the hair loss?

1 doctor answer1 doctor weighed in
Dr. Raymond Schneider
Family Medicine 46 years experience
No: Either chemo or radiation can cause hair loss. They both kill cells both good and bad.
A 47-year-old member asked:

Can people lose their hair when they get chemo or is it radiation that causes the hair loss (or both)?

1 doctor answer2 doctors weighed in
Dr. Myron Arlen
Surgical Oncology 64 years experience
Both: Chemotherapy can definitely cause hair loss since it destroys the hair follicles. One way of attempting to reduce the problem is a light tourniquet place across the forehead to reduce the blood flow to the hair region at the top of the head. Radiation if directed to the head and neck area can also cause hair loss for the same reason.
A 37-year-old member asked:

Can you tell me how to help a friend deal with hair loss due to chemo?

1 doctor answer3 doctors weighed in
Dr. Thomas Knecht
A Verified Doctor answered
A US doctor answered Learn more
Support groups: Hi. Your friend's oncologist can get him/her in touch with cancer support groups to deal with a wide range of issues. Some people use wigs, scarves, hats, etc. Healthy coping skills are very important going thru such a life-altering chain of events. Good luck to your friend; he/she is lucky to have friends like you!

Related questions

A 29-year-old member asked:
1 doctor answer2 doctors weighed in
A 40-year-old member asked:
1 doctor answer4 doctors weighed in
A 39-year-old member asked:
1 doctor answer1 doctor weighed in
A 33-year-old member asked:
1 doctor answer2 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Sep 28, 2016

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.